Florida, 2011Heavy Rain in Florida, December 20 to 21, 2011
December 20 to 21, 2011 · NWS TAE · 2 events in 2 counties and zones
A broad upper level trough located west of the area provided southwesterly flow and a series of upper level disturbances ejecting northeastward. Moist southerly low level flow off the Gulf of Mexico provided ample moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough located west of the area provided southwesterly flow and a series of upper level disturbances ejecting northeastward. Moist southerly low level flow off the Gulf of Mexico provided ample moisture. The result was pockets of heavy rain in excess of 3 inches in a 24 hour period across portions of southeast Alabama, southwest Georgia, and northwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 20, 1:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 20, 1:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EST Tue Dec 20 2011
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...With the forecast
area stuck between the mean trough over the central states and the
mean ridge over the western Atlantic, the weather is forecast to
remain unsettled through the next several days. A series of
shortwaves will eject northeastward from the base of the trough
over the next several days. The overall pattern will not change
significantly, so the best rain chances will remain over the
western half of the forecast area.
Guidance is suggesting a weak impulse will lift north from the
Gulf this evening across the panhandle and southeast Alabama. This
should lead to an increase in precip coverage through the
overnight and into Wednesday morning. As this impulse, and a
stronger shortwave to the north, exits the region Wednesday, PoPs
should gradually decline. Thunderstorm activity should be limited
through Wednesday. However, just enough instability will be
available for a mention of isolated thunderstorms, especially
during the day Wednesday over the western half of the forecast
area.
Expect to see an overall minimum in precip coverage through midday
Thursday as we await the next significant shortwave to eject from
the trough. This shortwave and associated cold front will begin to
increase PoPs across the region from west to east beginning late
Thursday into Friday night.
Temperatures will remain well above normal through Thursday night.
.LONG TERM (FRIDAY THROUGH NEXT TUESDAY)...Much of the early part
of the extended forecast will be controlled by an entrenched upper
level flow pattern, with mean troughing in the central United
States, and an upper level anticyclone centered just east of the
Bahamas. This will place our forecast area in an active
southwesterly flow, as well as a broad and relatively homogeneous
warm sector ahead of a slowly advancing cold front. Moisture
return should not be an issue as we will have an extended series
of days with broad southerly low-level flow. The resulting
precipitable water values of 1.5 to 1.7 inches forecast by the
models are about 2-3 standard deviations above normal. As a
result, it's possible that we could see some beneficial rainfall
over the next week. However, one drawback would be that most of
the stronger forcing through a deep layer of the atmosphere is
likely to stay northwest of our area as the upper level ridge over
Florida and the Bahamas will be very slow to erode. Therefore, the
PoPs through much of the extended were concentrated over the
northwest half of our forecast area. As individual shortwave
troughs eject northeastward, carving out a broader longwave trough
along the east coast, the cold front should incrementally advance
closer to our area.
There are several hazardous weather possibilities to mention. First,
some strong or severe thunderstorms will be possible from Thursday
Night into Friday with about 500 j/kg of CAPE and 40 knots of deep
layer shear available across parts of our forecast area. The
combined severe weather probabilities on the new SPC SWODY3, as well
as analogs and ensemble guidance, are around 5-10% (marginal and
more isolated threat). The other concern would be related to fog
development as mid-60s dewpoints surge north to envelope most of the
forecast area. SSTs near the coast are now running about 60-65F, so
such a surge of moisture could produce some sea/advection fog. Also,
winds over marine areas are likely to be lighter from late Thursday
night into Friday than in previous days, which may favor fog more
than stratus. Fog and thunderstorms will be highlighted in this
morning's HWO.
After the front passes through, and high pressure starts to build in
for Monday and Tuesday, we could see some cooler temperatures. GEM,
ECMWF, and GFS runs tonight all bring 850mb temperatures down to
around +3 to +5C in that time frame, which typically equates to highs
in the upper 50s and lows around freezing. This is below Gridded MOS
and MEX MOS (which is weighted towards climo that far out), but
closer to raw GFS and ECMWF forecast temps. For now, we opted for a
compromise solution.
&&
.AVIATION (through 12Z Wednesday)...Except for some patchy MVFR
ceilings along the Florida Eastern Panhandle Coast, VFR conditions
will continue across the Tri-State Area through most of the
afternoon. However, clouds will thicken and ceilings will
gradually lower from west to east later this afternoon and
tonight, as a cold front slowly approaches the area. Showers will
begin to spread into Southeast Alabama and the Eastern Florida
Panhandle after midnight, and across all but the extreme Southeast
Big Bend by Wednesday morning, accompanied by MVFR ceilings and
visibilities.
&&
.MARINE...Winds and seas over the western waters are forecast to
remain at or just above advisory criteria through late tonight.
Conditions over the eastern waters have improved and will drop the
advisory with the afternoon issuance. Thereafter, light to
moderate onshore flow is expected to continue through the end of
the week ahead of a slow-moving cold front. Winds will finally
turn offshore behind the cold front late in the weekend.
&&
.FIRE WEATHER...An increasing southerly flow will continue to
spread moisture northward across the area, tonight and Wednesday,
ahead of an approaching cold front. Clouds will continue to
thicken and lower this evening, and showers will spread eastward
across the area tonight and Wednesday. The slow-moving front will
keep weather conditions relatively unsettled across the area into
the weekend, before the front finally moves through, and cooler
drier air spreads in behind it by the first of next week. Relative
humidities are expected to remain above critical levels, and there
are currently no Red Flag concerns through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 60 75 58 75 59 / 40 40 20 10 20
Panama City 64 75 63 75 64 / 50 50 20 20 50
Dothan 62 76 61 77 62 / 60 50 30 40 50
Albany 60 75 59 78 61 / 50 50 20 20 40
Valdosta 56 76 57 78 58 / 30 30 20 10 20
Cross City 55 77 54 79 55 / 10 20 10 10 10
Apalachicola 64 72 61 71 62 / 40 50 20 10 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory until 10 AM EST Wednesday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
Camp/Duval/LamersHazardous weather outlook, Dec 20, 4:23 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 AM EST TUE DEC 20 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
523 AM EST TUE DEC 20 2011 /423 AM CST TUE DEC 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE PANHANDLE BEACHES
TODAY AND TONIGHT...AND A SMALL CRAFT ADVISORY IS IN EFFECT
THROUGH LATE TONIGHT WEST OF THE OCHLOCKONEE RIVER. SHOWER
CHANCES ARE EXPECTED TO GRADUALLY INCREASE THROUGH THE DAY AND
INTO TONIGHT OVER THE WESTERN HALF OF THE FORECAST AREA...BUT
SEVERE STORMS ARE NOT EXPECTED. SOME PATCHY FOG MAY ALSO DEVELOP
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UNSETTLED PATTERN IS EXPECTED FOR THE NEXT SEVERAL DAYS WITH AT
LEAST A LOW END CHANCE OF SHOWERS AND THUNDERSTORMS OVER PRIMARILY
THE WESTERN HALF OF THE FORECAST THROUGH SATURDAY. A FEW STRONGER
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MAINLY OVER THE
WESTERN THIRD OF THE FORECAST AREA...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED. SOME SEA/ADVECTION FOG IS ALSO POSSIBLE ON
THURSDAY NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD
Heavy Rain, Walton
- When
- December 20, 3:00 PM CST to December 21, 8:00 AM CST
- Where
- Walton County, 5.12 mi ESE of Rock Hill
- Reported by
- Mesonet
- Coordinates
- 30.563, -86.030
The Northwest Florida Water Management District rain gauge located at First American Farms Well #47 measured 3.62 inches of rain in an approximately 17 hour period from 3 pm on December 20th to 8 am on December 21st.
Heavy Rain, Washington
- When
- December 20, 9:00 PM CST to December 21, 7:18 AM CST
- Where
- Washington County, 0.79 mi W of Live Oak
- Reported by
- CoCoRaHS
- Coordinates
- 30.568, -85.873
CoCoRaHS observer FL-WS-1 measured 4.20 inches of rain from approximately 9 pm on December 20th to 7:18 am on December 21st. The observer reported considerable yard flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, December 20, 2011$500,000 · EF1 · 1 event
- Blizzard and Heavy Snow in Alaska, December 20 to 21, 201173 kt wind · 5 events
- Winter Weather in Montana, December 20 to 21, 20114 events
- Heavy Snow in Montana, December 20 to 21, 20114 events
- High Wind in Montana, December 20, 201151 kt wind · 3 events
- Damaging Wind and Heavy Rain in Alabama, December 20 to 22, 201152 kt wind · 3 events
- Winter Storm in Montana, December 20 to 21, 20113 events
- Winter Storm in Montana, December 20 to 21, 20112 events
- High Wind in Montana, December 20, 20111 event
- Heavy Rain in Georgia, December 20 to 21, 20111 event
- Blizzard in Alaska, December 20 to 21, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352023, 352022.